Nebraska, 2018

Hail in Nebraska, June 23, 2018

June 23, 2018 · NWS OAX · 7 events in 4 counties and zones

A weak upper level disturbance caused isolated severe thunderstorms to develop on a weak frontal boundary over northeast Nebraska on the 23rd. Thunderstorms produced large hail as big as tennis balls parts of northeast Nebraska in these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A weak upper level disturbance caused isolated severe thunderstorms to develop on a weak frontal boundary over northeast Nebraska on the 23rd. Thunderstorms produced large hail as big as tennis balls parts of northeast Nebraska in these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 23, 2:55 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 23, 2:55 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
355 PM CDT Sat Jun 23 2018

.SHORT TERM...(Tonight through Tuesday)
Issued at 324 PM CDT Sat Jun 23 2018

Main forecast problems are thunderstorms and precipitation
chances and any additional precipitation aggrivating flooding.
Unsettled weather pattern forecast through Monday over the area.
Upper low over northern Montana begins to drop southeast into the
central Rockies and central High Plains tonight into Sunday.

For the near term an upper shortwave trough is rotating around upper
low on the South/North Dakota border, This has caused convection
to develop over southeast South Dakota into northeast Nebraska.
There is about 1500 J/Kg of ML CAPE over eastern Nebraska with no
CIN. There is little bulk shear except in the 0-1Km layer. Expect
thunderstarms may continue to develop further south of the storm
near Knox County. Visible satellite imagery shows an area of
agitated cumulus from Knox County to near Platte County. So
thunderstorms may develop over that region his afternoon and then
spread east.

Models suggest an MCS may move across southern Kansas and northern
Oklahoma tonight. The question is how much this will impact
precipitation chances over Nebraska on Sunday. At this time it
appear some shower and thunderstorm will move across in the early
morning hours over eastern Nebraska.

As upper trough over Monatna moves into the high plains tommorow,
thunderstorm chances increase in eastern Nebraska and southwest
Iowa by midday Sunday and continues through the
evening.Thunderstorms will continue into the evening and overnight
on Sunday night as another MCS moves east across northern Kansas
and possibly the southern tier of counties in Nebraska. This will
have to be watched closely on Sunday night if there is a northward
trend for the MCS to move across. This may warrant a flood watch
over the southeast part of Nebraska as this area was inudated with
heavy rain this past week. Precipitation chances will continue
into Monday and Tuesday as upper low is cutoff off southeast South
Dakota on Monday amd moves into southern Minnesota aon the day
Tuesday.

.LONG TERM...(Tuesday night through Saturday)
Issued at 324 PM CDT Sat Jun 23 2018

After Upper low exits the area on Tuesday, upper level ridging
begins to move into the area. Temperatures begin to warm up into
the 90s. There is a chance of thunderstorms on early Thursday and
Saturday morning as nighttime convection rides over the upper
ridge and moves across the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1214 PM CDT Sat Jun 23 2018

A few isolated TSRA may pop up in the vicinity of KOMA for a few
hours this afternoon. Otherwise...VFR expected thru the fcst pd.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...DEE
Hazardous weather outlook, Jun 23, 3:48 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
448 PM CDT Sat Jun 23 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
448 PM CDT Sat Jun 23 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Isolated thunderstorms will be possible into this evening, the
chance of severe weather is low.

Minor river flooding will continue along the Missouri River from
Brownville downstream to Rulo.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Scattered thunderstorms may occur Sunday morning.

Thunderstorm chances will increase across area Sunday afternoon
and linger into Monday. Some severe storms are possible Sunday
afternoon and evening. Some heavy rain is possible in the storms,
particularly across southeast Nebraska.

Additional thunderstorms are possible Monday into Tuesday, and
again later in the week.

Minor river flooding is forecast to continue along the
Missouri River from Brownville to Rulo through the period.
Flooding may develop farther north by mid week, from around
Plattsmouth to Nebraska City.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation should not be needed tonight, but may be
needed on Sunday afternoon.

The radar

The Omaha radar (KOAX), 127 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Wayne

When
June 23, 4:48 PM CST
Where
Wayne County, 0.51 mi W of Carroll
Measured
1 in hail
Reported by
Public
Coordinates
42.280, -97.190

Nickel to quarter size hail 1/2 mile west of Carroll in Wayne County.

Hail, Wayne

When
June 23, 4:58 PM CST
Where
Wayne County, 4.14 mi ESE of Carroll
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.250, -97.110

Hail, Pierce

When
June 23, 4:59 PM CST
Where
Pierce County, 8.16 mi ENE of Pierce
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
42.240, -97.380

Hail, Wayne

When
June 23, 5:00 PM CST
Where
Wayne County, 6.93 mi N of Hoskins
Measured
1.75 in hail
Reported by
Public
Coordinates
42.220, -97.310

Hail, Stanton

When
June 23, 6:20 PM CST
Where
Stanton County, 11.98 mi SE of Stanton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.840, -97.050

Hail, Stanton

When
June 23, 6:28 PM CST
Where
Stanton County, 11.98 mi SE of Stanton
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
41.840, -97.050

Hail, Platte

When
June 23, 9:20 PM CST
Where
Platte County, 1.47 mi NNW of Creston
Measured
2.5 in hail
Reported by
Public
Coordinates
41.720, -97.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771928, 771929, 771924, 771930, 771927, 771926, 771925.